A sample text widget

Etiam pulvinar consectetur dolor sed malesuada. Ut convallis euismod dolor nec pretium. Nunc ut tristique massa.

Nam sodales mi vitae dolor ullamcorper et vulputate enim accumsan. Morbi orci magna, tincidunt vitae molestie nec, molestie at mi. Nulla nulla lorem, suscipit in posuere in, interdum non magna.

Anti-Depressants Use and Weight Gain

One of the most common side effects that have been reported with all kinds of antidepressants is weight gain. It is a result of use on both a long-term and short-term basis. Unfortunately, this unpleasant side effect is one of the most commonly reported causes of noncompliance with the users of these important drugs. That being said, it is not entirely understood why antidepressants of all kinds can contribute to weight gain.

Some types of anti-depressants, such as SSRI's, are known for causing weight gain in many users.

Some types of anti-depressants, such as SSRI's, are known for causing weight gain in many users.

Selective Serotonin Reuptake Inhibitors (SSRIs) are among the most commonly prescribed antidepressants. Though it was once believed that they didn’t contribute to weight gain at all, it is now being reported in about a quarter of all users of the drugs. The likelihood increases when the user takes the drug for longer than six months, with a lower percentage of users reporting weight gain when they use the drug for shorter than half a year. It is believed that weight gain with SSRIs is a reaction to the change in the activity of the serotonin 2C receptors, causing the appetite to increase and cravings for carbohydrates to occur. The greatest incidence of weight gain occurs in the SSRI Paroxetine (Paxil).

Mirtazapine (Remaron) causes a greater risk of weight gain than SSRIs. When using this antidepressant, weight gain is by far the most commonly reported side effect. It is thought to be the result of both the short- and long-term use of this drug due to its blockage of the serotonin 2C receptors and the H1 histamine. Weight loss when using this drug can occur as early as four weeks into treatment.

Tricyclic antidepressants (TCAs) are the antidepressants that cause the greatest amount of weight gain among the largest number of users. They include drugs such as imipramine, amitriptyline, and doxepine. These are very strong histamine blockers which can easily result in weight gain among users, even if they have not been using the treatment very long.

Bupropion (Wellbutrin) is the antidepressant that is least likely to cause weight gain. In fact, it has been known to cause weight loss, instead. This is because it contains a chemical that behaves in a very similar way to the appetite suppressant diethylpropion (Tenuate).

If you are taking an antidepressant and have noticed that weight gain has been occurring since you started the drug, it is important to speak with your doctor to find out if there is anything that you can do to prevent the side effect, and if, perhaps, a different drug will be better for you.

2 comments to Anti-Depressants Use and Weight Gain

  • This is informative. The fact is that there is evidence that patients taking certain types of antidepressants may gain weight while on that course of treatment. However, it is important to note that while weight gain does occur for some patients, the jury remains out on any precise cause and effect relationship between taking antidepressants and weight gain in patients.

  • Laura Stewart

    I was on anti depressants for a while last year and I had no weight gain, although I think part of the reason was my depression was causing me not to eat. Maybe people on anti depressants are not concentrating on their diet and so its not the tablets but their lifestyle!

Leave a Reply

You can use these HTML tags

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>